zbMATH — the first resource for mathematics

Positive solutions of nonlinear problems involving the square root of the Laplacian. (English) Zbl 1198.35286
The authors study the existence and regularity results of positive solutions for nonlinear problem containing the square root of the Laplacian \(A_{\frac{1}{2}}u=f(u)\) \((A_{\frac{1}{2}}\) stands for the square root of the operator \(-\triangle\) in a bounded domain \(\Omega\)) with zero Dirichlet boundary conditions.
Among other results they prove:
Theorem 1.1 (The existence result). Let \(n\geq 1\) be an integer and \(2^{\sharp}=\frac{2n}{n-1}\) when \(n\geq 2\). Suppose that \(\Omega\) is a smooth bounded domain in \(\mathbb R^n\) and \(f(u)=u^p\). Assume that \(1<p<2^{\sharp}-1=\frac{n+1}{n-1}\) if \(n\geq 2\), or that \(1<p<\infty\) if \(n=1\).
Then, problem admits at least one solution. This solution (as well as every weak solution) belongs to \(C^{2,\alpha}(\overline{\Omega})\) for some \(0<\alpha <1\).
Theorem 1.3 (A priori estimates of Gidas-Spruck type). Let \(n\geq 2\) and \(2^{\sharp}=\frac{2n}{n-1}\). Assume that \(\Omega \subset\mathbb R^n\) is a smooth bounded domain and \(f(u)=u^p\), \(1<p<2^{\sharp}-1=\frac{n+1}{n-1}\).
Then there exists a constant \(C(p,\Omega)\), which depends only on \(p\) and \(\Omega\), such that every weak solution of the problem satisfies \(\|u\|_{L^{\infty}(\Omega)}\leq C(p,\Omega)\).
Theorem 1.6 (Symmetry results of Gidas-Ni-Nirenberg type). Assume that \(\Omega\) is a bounded smooth domain of in \(\mathbb{R}^n\) which is convex in the \(x_1\) direction and symmetric with respect to the hyperplane \(\{x_1=0\}\). Let \(f\) be Lipschitz continuous and \(u\) be a \(C^{2,\alpha}(\overline{\Omega})\) solution of the problem.
Then \(u\) is symmetric with respect to \(x_1\), i.e., \(u(-x_1, x')=u(x_1, x')\) for all \((x_1, x')\in \Omega\). In addition, \(\frac{\partial u}{\partial x_1}<0\) for \(x_1>0\).
In particular, if \(\Omega=B_R(0)\) is a ball, then \(u\) is radially symmetric, \(u=u(|x|)=u(r)\) for \(r=|x|\), and it is decreasing, i.e., \(u_r<0\) for \(0<r<R\).
The introduction contains a detailed review of earlier results and a comparison with the results obtained in the reviewed article.

35R11 Fractional partial differential equations
35B45 A priori estimates in context of PDEs
35B53 Liouville theorems and Phragmén-Lindelöf theorems in context of PDEs
35A25 Other special methods applied to PDEs
35B65 Smoothness and regularity of solutions to PDEs
35B09 Positive solutions to PDEs
Full Text: DOI
[1] Ambrosetti, A.; Rabinowitz, P., Dual variational methods in critical points theory and applications, J. funct. anal., 14, 349-381, (1973) · Zbl 0273.49063
[2] Applebaum, D., Lévy processes—from probability to finance and quantum groups, Notices amer. math. soc., 51, 1336-1347, (2004) · Zbl 1053.60046
[3] Berestycki, H.; Nirenberg, L., On the method of moving planes and the sliding method, Bol. soc. brasil. mat., 22, 1-37, (1991) · Zbl 0784.35025
[4] Brezis, H.; Nirenberg, L., Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. pure appl. math., 36, 437-477, (1983) · Zbl 0541.35029
[5] Cabré, X.; Solà-Morales, J., Layer solutions in a halfspace for boundary reactions, Comm. pure appl. math., 58, 1678-1732, (2005) · Zbl 1102.35034
[6] Caffarelli, L.; Salsa, S.; Silvestre, L., Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian, Invent. math., 171, 425-461, (2008) · Zbl 1148.35097
[7] Caffarelli, L.; Silvestre, L., An extension problem related to the fractional Laplacian, Comm. partial differential equations, 32, 1245-1260, (2007) · Zbl 1143.26002
[8] L. Caffarelli, A. Vasseur, Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation, Ann. of Math., in press · Zbl 1204.35063
[9] Chipot, M.; Chlebík, M.; Fila, M.; Shafrir, I., Existence of positive solutions of a semilinear elliptic equation in \(\mathbb{R}_+^n\) with a nonlinear boundary condition, J. math. anal. appl., 223, 429-471, (1998) · Zbl 0932.35086
[10] Davila, J., Singular solutions of semi-linear elliptic problems, (), Chapter 2 · Zbl 1191.35131
[11] Davila, J.; Dupaigne, L.; Montenegro, M., The extremal solution of a boundary reaction problem, Commun. pure appl. anal., 7, 795-817, (2008) · Zbl 1156.35039
[12] Escobar, J., Sharp constant in a Sobolev trace inequality, Indiana univ. math. J., 37, 687-698, (1988) · Zbl 0666.35014
[13] Gidas, B.; Ni, W.-M.; Nirenberg, L., Symmetry and related properties via the maximum principle, Comm. math. phys., 68, 209-243, (1979) · Zbl 0425.35020
[14] Gidas, B.; Spruck, J., A priori bounds for positive solutions of nonlinear elliptic equations, Comm. partial differential equations, 6, 883-901, (1981) · Zbl 0462.35041
[15] Gilbarg, D.; Trudinger, N.S., Elliptic partial differential equations of second order, Classics in mathematics, (2001), Springer-Verlag Berlin · Zbl 0691.35001
[16] Landkof, N.S., Foundations of modern potential theory, (1972), Springer-Verlag · Zbl 0253.31001
[17] Li, Y.Y.; Zhang, L., Liouville-type theorems and Harnack-type inequalities for semilinear elliptic equations, J. anal. math., 90, 27-87, (2003) · Zbl 1173.35477
[18] Li, Y.Y.; Zhu, M., Uniqueness theorems through the method of moving spheres, Duke math. J., 80, 383-417, (1995) · Zbl 0846.35050
[19] Lions, P.L., The concentration-compactness principle in the calculus of variations, the limit case II, Rev. mat. iberoamericana, 1, 45-121, (1985) · Zbl 0704.49006
[20] Lions, J.L.; Magenes, E., Non-homogeneous boundary value problems and applications, vol. I, Die grundlehren der math. wissenschaften, vol. 181, (1972), Springer-Verlag · Zbl 0223.35039
[21] Nekvinda, A., Characterization of traces of the weighted Sobolev space \(W^{1, p}(\Omega, d^{\epsilon_M})\) on M, Czechoslovak math. J., 43, 118, 695-711, (1993) · Zbl 0832.46026
[22] Ou, B., Positive harmonic functions on the upper half space satisfying a nonlinear boundary condition, Differential integral equations, 9, 1157-1164, (1996) · Zbl 0853.35045
[23] Silvestre, L., Regularity of the obstacle problem for a fractional power of the Laplace operator, Comm. pure appl. math., 60, 67-112, (2006) · Zbl 1141.49035
[24] Struwe, M., Variational methods, Ergebnisse der Mathematik und ihrer grenzgebiete, vol. 34, (1996), Springer-Verlag
[25] Sugitani, S., On nonexistence of global solutions for some nonlinear integral equations, Osaka J. math., 12, 45-51, (1975) · Zbl 0303.45010
[26] J. Tan, The Brezis-Nirenberg type problem involving the square root of the Laplacian, preprint · Zbl 1248.35078
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.